Published reports about how common sexual side-effects are vary quite a bit, probably because many patients are shy about such a personal topic. How common are they really? Voting in our poll does not reveal your identity to anyone. Please join us in creating an honest assessment of just how common sexual side-effects are. Any type of sexual difficulty that you developed as a direct result of taking an antidepressant that can't be accounted for otherwise by other drugs, illness or the depression itself would count. Symptoms that you might have experienced would include low libido, difficulty with orgasm, erectile dysfunction, decreased vaginal lubrication or ejaculatory difficulties.
POLL: Do You Experience Sexual Side-Effects Due to Your Antidepressant?
(3) Not Sure
In an article entitled "You Are What You Think" I wrote about a form of psychotherapy called cognitive therapy. The premise of cognitive therapy is that our thoughts are quite powerful and if we habitually think in a negative way our mood will follow our thoughts causing feelings of depression. Defeating depression thus becomes a matter of recognizing these faulty thoughts and replacing them with more truthful, positive thoughts.
If our thoughts are powerful enough to influence how we feel, it stands to reason that how good or bad our reality is is simply a function of how we wish to perceive it; and, not surprisingly, some of our greatest, most respected thinkers have stated this same concept in their own words:
"I saw all things that I feared, and which feared me, had nothing good or bad in them save insofar as the mind was affected by them."
--Benedict de Spinoza
"People and things do not upset us, rather we upset ourselves by believing that they can upset us."
"We become what we think about all day long."
--Ralph Waldo Emerson
"There is nothing either good or bad, but thinking makes it so."
"People are about as happy as they make up their mind to be."
"Change your thoughts and you change your world."
--Norman Vincent Peale
"As you think, so shall you be."
What do you think? Is it possible to think ourselves into feeling depressed? Do our thoughts really create our reality? Or are all these men wrong?
Jessica1307 posted the following question to our forum:
I have been on Zoloft 50 mg for 3 years and it has been a miracle drug -really cut down on obsessive thoughts and chronic unhappiness.
My major side effect is frequent, severe night sweats. I get them several nights a week. I know this is a common side effect for some people. I'm wondering if anyone has a good solution besides going off the Zoloft.
BTW, I am healthy, not overweight, don't drink caffeine, don't drink alcohol before bed and my bedding is not excessive.
Thank you for any help - even commiseration - you offer.
Do you have an advice to give Jessica1307? Share your experiences below.
Tortoiseshell on our forum asked the following question:
I feel it is time for me to change meds or add something to the current meds.
I am currently on Pristiq 100mg/day and Lamictal 200 mg/day. Increasing the dose didn't help, but worsened the side effects. These meds worked relatively well for me for 3 years until last September I had very emotionally difficult situation and got into destructive relationship. It threw me back again. Since then I haven't been able to enjoy myself and life despite of going to counseling weekly. Just not getting better.
I am seeing my psychiatrist next week. She is very flexible about med options. She pretty much lets me decide if I want to try something or stay the same.
In 12 years I tried a lot, so don't really know what other options are. Here is what I tried:
SSRI/SNRI/other: Pristiq (worked the best so far), Zoloft (no effect), Prozac (no effect but side effects), Effexor, Paxil, Wellbutrin (hated it)
Mood stabilizer: Lamictal (seems to be working so far)
Antianxiety: Buspar (no help with anxiety, but was making me more depressed)
Antipsychotic: Abillify (tried for 1 day, I thought I would jump out of my own skin)
I am not sure what else to try. Maybe keep Pristiq and Lamictal and add something. I am not getting restful sleep, maybe try Trazodone. Not sure. Any ideas?
Do you have any advice for Tortoiseshell? Share your comments below.